• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

MAUDE Adverse Event Report: CAREFUSION CORPORATION ALARIS PUMP MODULE

  • Print
  • Share
  • E-mail
-
Super Search Devices@FDA
510(k) | DeNovo | Registration & Listing | Adverse Events | Recalls | PMA | HDE | Classification | Standards
CFR Title 21 | Radiation-Emitting Products | X-Ray Assembler | Medsun Reports | CLIA | TPLC
 

CAREFUSION CORPORATION ALARIS PUMP MODULE Back to Search Results
Model Number 8100
Event Date 06/13/2010
Event Type  Malfunction  
Event Description

Medwatch received from customer; report states the following: the pt received a 100 fold overdose of a vaso-active drug, due in part to some design issues with the pump. A chronic renal failure pt was in hypertensive crisis, doctor ordered nitroglycerin drip at 5 mcg/min to try to control bp. An experienced nurse set up the drip, gets a screen to choose mcg/kg/min vs. Mcg/min. But there is a parallax problem because the screen is recessed but the buttons are on the case, so if your eye is above the pump (typically, they are usually mounted about waist height), you could easily misalign the arrow and the prompt and press the wrong one. Which is what happened, she inadvertently chose mcg/kg/min when she intended to choose mcg/min. We never use mcg/kg/min in the emergency room. She then got a prompt for the pt's weight, entered his weight (approximately (b)(6)), and then the dose of 5. The screen here does show mcg/kg/min, but of course she saw what she expected rather than what was actually displayed. It then prompted that the dose was higher than the library upper limit of 3 mcg/kg/min, which she over-rode, because we always start at 5, and then typically go up rather rapidly e. G. , increase by 5 every 5 min until around 20 or so, or until the bp comes down, and this pt's hypertension was quite severe. So, he received 500 mcg/min instead of 5, complained of a severe headache, but said nitro always give him headaches. After 15-20 mins, we noticed the bag empty, and then reconstructed the above. Emergency room physician stated that there were no apparent negative effects on pt that could be directly contributed to the overdose. Nitroglycerin had been started because of severe hypertension but his bp hardly decreased at all. There were no lab tests relative to this incident. Customer requested an event log review.

 
Manufacturer Narrative

(b)(4). Device log review. Programming error. The reported complaint that the pt received a 100 fold overdose of nitroglycerin was confirmed. A review of the events logged in the associated pc unit log for the pump module in question suggest that a programming error was made by the user when selecting the dose type resulting in an over infusion of the medication. According to the log, the weight based drug (mcg/kg/min) was selected instead of the desired non-weight based drug (mcg/min) resulting in a significantly higher infusion rate when a pt weight of (b)(6) was entered. Each time the user attempted to start, or restart the infusion, a guardrails warning appeared notifying the user that the dose was above the limit and each time the user elected to proceed with the infusion. According to the log the infusion lasted approx 2 hours with the entire 250 mls delivered during that time period. It should be noted that for the weight based option, the user is prompted to enter the pt's weight however when the non-weight based option is selected no weight prompt occurs. This apparently failed to alert the user that the wrong option was selected. The allegation of a parallax issue was replicated on a lab pc unit with the customer's data set loaded. Photos of the pc unit main screen were taken with nitroglycerine selected and the device mounted about waist height with the camera at approx 1 1/2 feet above the middle of the device (approximately 57 degree angle of viewing). From this angle the device does appear to have a slight parallax issue with the two selections not lining up with the respective keys. The proximate cause of the 100 fold over infusion of nitroglycerin was determined to be a user programming error. The root cause of the error was not definitively determined.

 
Search Alerts/Recalls

  New Search  |  Submit an Adverse Event Report

Brand NameALARIS PUMP MODULE
Manufacturer (Section D)
CAREFUSION CORPORATION
san diego CA
Manufacturer Contact
jennifer terrell
10020 pacific mesa blvd.
san diego , CA 92121
8586171472
MDR Report Key2139065
Report Number2016493-2011-00344
Device Sequence Number1
Product CodeFRN
Report Source Manufacturer
Source Type Health Professional,User facility
Reporter Occupation
Remedial Action Other
Type of Report Initial
Report Date 01/19/2011
1 Device Was Involved in the Event
1 Patient Was Involved in the Event
Date FDA Received05/25/2011
Is This An Adverse Event Report? No
Is This A Product Problem Report? Yes
Device Operator HEALTH PROFESSIONAL
Device MODEL Number8100
Device Catalogue Number8100
Was Device Available For Evaluation? No
Is The Reporter A Health Professional? Yes
Date Manufacturer Received04/28/2011
Was Device Evaluated By Manufacturer? No
Date Device Manufactured05/01/2008
Is The Device Single Use? No
Is this a Reprocessed and Reused Single-Use Device? No
Type of Device Usage Invalid Data

Patient TREATMENT DATA
Date Received: 05/25/2011 Patient Sequence Number: 1
Treatment
ALARIS PC UNIT: S/N (B)(4)
-
-